Saturday, May 25, 2024

GBPH Reporting Three Overdoses, Including One Fatal Overdose, In Recent Days

Grey Bruce Public Health is issuing an alert after receiving reports of three drug overdoses/poisonings, including one fatal overdose, that occurred within a 48-hour period.

A Grey-Bruce resident died Friday of a suspected fentanyl overdose. It is believed the individual, who was in their mid-40s, had been using yellow and purple fentanyl as well as methamphetamine, intravenously and via inhalation. Toxicology results are still pending.

The other two overdoses, which were both non-fatal, occurred on Friday and Sunday. Naloxone, the fast-acting medication that temporarily reverses the effects of an opioid overdose, was used successfully as an intervention in both of those overdoses.

Yellow and purple fentanyl is also the opioid suspected in one of the non-fatal overdoses, while the drug involved in the third overdose is not known at this time.

Grey Bruce Public Health is issuing an alert to its community partners, people who use drugs, and the general public about this recent series of drug poisonings in our community. This alert is intended to advise people to exercise extreme caution when using unregulated street drugs and follow critical harm reduction recommendations, particularly not using drugs alone or calling NORS if you cannot use with someone else,” said Alexis Cook, Program Manager of GBPH’s Harm Reduction Program.

NORS, the National Overdose Response Service, can be reached at 1-888-688-6677. A NORS operator will stay on the line with the caller while the drug is used. In the event the caller becomes unresponsive, the operator will call 911 to ensure help arrives.

Public Health advises that all street drugs should be deemed highly toxic and potentially fatal. People who use drugs are at significant risk of overdose due to the local street drug supply containing the highly toxic drug fentanyl and/or carfentanil.

Other harm reduction recommendations include:

  • Not mixing drugs or mixing drugs with alcohol;
  • Starting with a low dose and increasing slowly;
  • Always carrying a naloxone kit, which are available at participating pharmacies in Grey-Bruce, at Grey Bruce Public Health, and via GBPH’s community partners.

Overdose is a medical emergency. Call 911 or go to the Emergency Department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.

For additional Addiction Services:

  • ConnexOntario 1-866-531-2600
  • Withdrawal Management/RAAM Clinic (Rapid Access Addiction Medicine Clinic) 519-376-5666
  • G&B House 519-371-3642 ext.1580
  • Ontario Addiction Treatment Centre 519-371-0007
  • CMHA Grey Bruce Mental Health and Addiction Services 519-371-3642
  • Mental Health Crisis Line Grey Bruce 1-877-470-5200
  • Overdose prevention line (NORS) 1-888-688-6677
  • https://www.publichealthgreybruce.on.ca/Your-Health/Harm-Reduction
  • If unsure – call 211

Grey Bruce Public Health asks community partners and the public to report unexpected bad reactions to non-prescribed drugs in Grey-Bruce. Reports can be made over the phone by calling 211 or online using the 211 Report a Bad Drug web form. Reporting drug overdoses/poisonings enables Grey Bruce Public Health to issue timely alerts to its partners and people who use drugs about potential hazards.

Popular this week

Latest news